South Carolina, 2012

Hail and Damaging Winds in South Carolina, April 5, 2012

April 5, 2012 · NWS CHS · 5 events in 4 counties and zones

A short wave and backdoor front were triggers for convection across the area. Convection organized in parts of SE SC.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$7,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A short wave and backdoor front were triggers for convection across the area. Convection organized in parts of SE SC. Storms swept through mainly the northern half of the forecast area in the evening, many producing gusty winds 30-50 mph...isolated damaging winds and sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 5, 3:45 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 5, 3:45 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
445 PM EDT THU APR 5 2012

.SYNOPSIS...
A BACKDOOR FRONT WILL MOVE THROUGH THE AREA TONIGHT AND EARLY
FRIDAY WHILE A WAVE OF LOW PRESSURE MOVES ALONG IT. COOL HIGH
PRESSURE WILL BUILD IN BEHIND THE FRONT THROUGH THE WEEKEND. A
SECONDARY COLD FRONT WILL MOVE THROUGH SUNDAY NIGHT...WITH YET
ANOTHER FRONT FOR THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 4 PM THE BACKDOOR COLD FRONT IS SLOWLY PUSHING SOUTH THROUGH
THE PEE DEE REGION OF EASTERN SOUTH CAROLINA WITH SEVERAL CLUSTERS
OF STRONG TO SEVERE THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF
IT. HOWEVER DURING THE LAST COUPLE HOURS WE HAVE NOTICED THE FRONT
NEARLY STALLING AND THE CONVECTION ANCHORING ITSELF JUST NORTH OF
OUR FORECAST AREA. BASED ON THE LATEST HIGH-RES MODELS...WE ARE
BEGINNING TO THINK THE FRONT MAY NOT MOVE MUCH FARTHER SOUTH UNTIL
LATER THIS EVENING OR OVERNIGHT. THUS THE SEVERE POTENTIAL IN THE
CHARLESTON AREA LOOKS A BIT LOWER THAN INITIALLY.

MEANWHILE THUNDERSTORMS ARE QUICKLY DEVELOPING AND EXPANDING
ACROSS CENTRAL GEORGIA...MOVING ENE TOWARD OUR FAR WESTERN ZONES.
THIS IS ASSOCIATED WITH A FLURRY OF SHORTWAVES LIFTING OUT OF THE
CENTRAL GULF COAST REGION. THE AIRMASS IN SOUTHEAST GA IS PRIMED
FOR STRONG CONVECTION GIVEN HIGH TEMPS IN THE MIDDLE 80S AND
DEWPOINTS AROUND 60. WE LOCALLY EXPANDED THE EXISTING SEVERE
THUNDERSTORM WATCH TO INCLUDE THE REMAINDER OF OUR COUNTIES DUE TO
THE NEW CONVECTIVE DEVELOPMENT.

LOOKING AT UPSTREAM CONVECTIVE DEVELOPMENT AND THE EXPECTED TRACK
OF THE SHORTWAVE ENERGY...THE ACTIVITY MOVING INTO OUR WESTERN
ZONES WILL LIKELY CONTINUE TO EXPAND AND PUSH THROUGH MUCH OF THE
AREA THIS EVENING. IF THE FRONT REMAINS STALLED NORTH OF THE AREA
THROUGH EARLY THIS EVENING AND THE AIRMASS REMAINS UNWORKED...A
SEVERE THREAT WILL LIKELY CONTINUE FOR THE ENTIRE FORECAST AREA AT
LEAST THROUGH EARLY TO MID EVENING.

AFTER MIDNIGHT...MUCH OF THE ACTIVITY WILL BE OFF THE COAST AS THE
SURFACE LOW CURRENTLY DEVELOPING OVER THE MIDLANDS PUSHES OFF THE
COAST AND THE FRONT SINKS SOUTH. HOWEVER THE CLOSED UPPER LOW WILL
MOVE THROUGH THE AREA LATE TONIGHT WHICH MAY SPARK SOME ADDITIONAL
SHOWERS AND THUNDERSTORMS. SOUTH OF THE SURFACE FRONT THE AIRMASS
WILL REMAIN MODERATELY UNSTABLE WITH CAPE VALUES 800-1000 J/KG AND
LIFTED INDICES -2 TO -3C. THUS A SEVERE THUNDERSTORM CANNOT BE
RULED OUT LATE TONIGHT...ESPECIALLY OVER SOUTHEAST GEORGIA AND
EXTREME SOUTHERN SOUTH CAROLINA.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
FRIDAY...THERE REMAINS MUCH UNCERTAINTY REGARDING PRECIPITATION
COVERAGE AT DAYBREAK...WITH THE 12Z GFS AND NAM SOLUTIONS CONTINUING
TO SHOW NOTABLE DIFFERENCES IN DETAILS OF SYNOPTIC SCALE FEATURES.
IN GENERAL...THE CLOSED UPPER LOW WILL BE OPENING INTO A TROUGH AS
IT SWINGS DUE EAST DIRECTLY OVER THE FORECAST AREA BY SUNRISE FRIDAY
MORNING. AT THE SURFACE...THE BACKDOOR COLD FRONT AND ASSOCIATED
WAVE OF LOW PRESSURE WILL BE SHIFTING SOUTH/SOUTHEAST THROUGH THE
FORECAST AREA. THE MAIN FORECAST CONCERN WILL BE COVERAGE OF
PRECIPITATION DURING THE MORNING HOURS AND THE POTENTIAL FOR
THUNDERSTORMS MAINLY SOUTH OF THE FRONT.

SHOWERS AND THUNDERSTORMS FRIDAY MORNING COULD BE A COMBINATION OF
CONVECTION CONCENTRATED ALONG THE FRONT...AS WELL AS RESIDUAL
ACTIVITY ORIGINATING WEST OF THE AREA. HAVE LEANED TOWARD PERSISTENCE
AND A BLEND OF GFS/NAM SOLUTIONS BY MAINTAINING POPS AT 12Z FRIDAY
RANGING FROM AROUND 40 PERCENT FAR SOUTHEAST GEORGIA TO 60 PERCENT
IN THE CHARLESTON TRI COUNTY REGION...HIGHLIGHTING BEST RAIN
COVERAGE ALONG THE COLD FRONT. WILL INCLUDE MENTION OF A SLIGHT
CHANCE FOR THUNDER THROUGH LATE MORNING MAINLY SOUTH OF THE
SAVANNAH RIVER...WHERE MODEL SOLUTIONS INDICATE LINGERING
INSTABILITY AND LARGE SCALE FORCING FROM THE PASSING UPPER
TROUGH. WILL THEN DECREASE RAIN CHANCES FROM SOUTHWEST TO
NORTHEAST EARLY FRIDAY AFTERNOON...AS THE SURFACE LOW DEEPENS OVER
THE GULF STREAM AND PULLS THE COLD FRONT OFF THE COAST. RAIN FREE
CONDITIONS AND CLEARING SKIES ARE THEN EXPECTED BY EARLY FRIDAY
EVENING.

STRONG NORTH/NORTHEAST FLOW BEHIND THE COLD FRONT WILL ADVECT MUCH
COOLER AIR INTO THE REGION ON FRIDAY...AND WITH CLOUDS AND RAIN
LINGERING THROUGH AT LEAST LATE MORNING...HIGH TEMPERATURES WILL
BE SUPPRESSED IN THE MID TO UPPER 60S. IN ADDITION...A TIGHT
PRESSURE GRADIENT BETWEEN THE ATLANTIC SURFACE LOW AND CANADIAN
HIGH PRESSURE BUILDING FROM THE NORTH WILL SUPPORT BREEZY
CONDITIONS FRIDAY AFTERNOON.

LAKE WINDS...NORTH TO NORTHEAST WINDS WILL REACH AT LEAST 15 TO 20
KT ACROSS LAKE MOULTRIE FRIDAY. GUSTS ALONG THE LAKE SHORE WILL
APPROACH 25 KT. IF THE GUSTS BECOME FREQUENT...A LAKE WIND
ADVISORY WILL EVENTUALLY BE NEEDED.

FRIDAY NIGHT...CLEARING SKIES...PERSISTENT NORTHEAST FLOW AND COLD
ADVECTION WILL ALLOW TEMPERATURES TO FALL CONSIDERABLY LOWER THAN
PREVIOUS NIGHTS. EXPECT MINIMUM TEMPERATURES TO RANGE FROM AROUND
40 DEGREES FAR INLAND TO THE MID 40S AWAY FROM THE BEACHES.

SATURDAY...SURFACE HIGH PRESSURE WILL STEADILY DESCEND OVER THE
MID ATLANTIC AND SOUTHEAST STATES ON SATURDAY. COOL AND DRY NORTH
TO NORTHEAST FLOW WILL SUPPORT SUNNY CONDITIONS. UNDER FULL
INSOLATION...COOL MORNING TEMPERATURES WILL REBOUND QUICKLY AND
PEAK IN THE LOW 70S FOR MOST LOCATIONS. AS THE SURFACE HIGH
BECOMES SITUATED DIRECTLY OVER THE AREA SATURDAY NIGHT...THE
WEAKENING PRESSURE GRADIENT WILL ALLOW WINDS TO DECOUPLE UNDER
CLEAR SKIES AND SUPPORT IDEAL RADIATIONAL COOLING CONDITIONS.
MINIMUM TEMPERATURES WILL FALL INTO THE LOW TO MID 40S AWAY FROM
THE LOCALLY WARMER COASTLINE.

SUNDAY...HIGH PRESSURE WILL SHIFT SOUTHEAST AHEAD OF A DRY COLD
FRONT BY SUNDAY AFTERNOON. COMPRESSIONAL HEATING AHEAD OF THE
FRONT AND DOWNSLOPE FLOW OFF THE APPALACHIANS WILL MAINTAIN THE
GRADUAL WARMING TREND. EXPECT HIGH TEMPERATURES TO REACH THE MID
70S INLAND...WITH THE SEA BREEZE KEEPING TEMPERATURES ALONG THE
COAST IN THE UPPER 60S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A BROAD TROUGH WILL PREVAIL OVER THE EASTERN STATES EARLY NEXT
WEEK...WITH AN AMPLIFIED RIDGE OUT WEST. BY MID WEEK THE TROUGH
SHOWS SIGNS OF WEAKENING WHILE THE RIDGE SHIFTS INTO THE CENTRAL
STATES AND BEGINS TO DAMPEN OUT. LOW PRESSURE IN THE NE AND SHORT
WAVE ENERGY THAT DROPS SOUTH OUT OF CANADA WILL SEND ANOTHER COLD
FRONT THROUGH THE REGION TUESDAY. THE FRONT LOOKS TO BE STARVED FOR
MOISTURE...AND WITH A DOWNSLOPE FLOW TO PREVAIL OFF THE MOUNTAINS WE
HAVE MAINTAINED THE RAIN-FREE FORECAST. THERE ARE SOME INDICATIONS
THAT THE FRONT COULD TRANSITION INTO A WARM FRONT AND PRODUCE SOME
OVER-RUNNING RAINS BY LATE IN THE FORECAST PERIOD...BUT CONFIDENCE
ON THIS SCENARIO IS EXTREMELY LOW THIS FAR AWAY. WHAT DOES APPEAR
CERTAIN IS THAT THERE WILL BE SOME HUGE DIURNAL TEMPERATURE SWINGS.
DAYTIME HIGHS WILL BE ABOVE NORMAL MONDAY...DOWN TO NEAR OR EVEN
BELOW NORMAL TUESDAY THROUGH THURSDAY. NIGHT TIME LOWS WILL BE NEAR
NORMAL MONDAY NIGHT...THEN BELOW NORMAL THEREAFTER.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
TWO CLUSTERS OF CONVECTION ARE BEING WATCHED AT THIS POINT. STORMS
ALONG THE NEARLY STALLED SURFACE FRONT NORTH OF KCHS WILL REMAIN
TO THE NORTH FOR NOW. HOWEVER INCREASING INTERACTION BETWEEN THE
SEA BREEZE AND CONVECTIVE OUTFLOWS MAY SPUR AN ISOLATED CELL NEAR
THE AIR FIELD. WE ARE THINKING THE BEST CHANCE FOR STORMS AT THE
TERMINAL WILL BE MID-EVENING AS ACTIVITY OVER CENTRAL GEORGIA
DRIVES EAST. AT KSAV THE ACTIVITY WILL LIKELY PUSH IN FROM THE
WEST AFTER 22Z AND CONTINUE THROUGH MUCH OF THE EVENING.

CLOSER TO DAYBREAK FRIDAY...MVFR CONDITIONS EXPECTED AT BOTH
TERMINALS AS THE COLD FRONT SINKS SOUTH AND A COOL NORTHEAST FLOW
DEVELOPS.

EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CONDITIONS FRIDAY
MORNING AS A POST-COLD FRONT INVERSION LOCKS IN CONSIDERABLE
MOISTURE UNDERNEATH. VFR WEATHER WILL THEN PREVAIL LATER FRIDAY
THROUGH MONDAY.

&&

.MARINE...
HECTIC WIND DIRECTIONS TONIGHT AS A BACKDOOR FRONT DROPS SLOWLY
SOUTH INTO THE WATERS. NORTHEAST FLOW DEVELOPING LATE TONIGHT OVER
NORTHERN SC WATERS BEHIND THE FRONT.

FRIDAY THROUGH TUESDAY...A BACKDOOR COLD FRONT WILL BE PULLED
ACROSS THE WATERS FRIDAY MORNING BEHIND A DEEPENING LOW PRESSURE
SYSTEM OVER THE GULF STREAM. A TIGHTENING PRESSURE GRADIENT
BETWEEN THE ATLANTIC LOW AND BUILDING CANADIAN HIGH PRESSURE FROM
THE NORTH...ALONG WITH ENHANCED MIXING INTO LOW LEVEL JETTING
WITHIN STRONG COLD ADVECTION...WILL SUPPORT SURGING NORTH/NORTHEAST
FLOW BY EARLY FRIDAY. SMALL CRAFT ADVISORIES INITIATING ACROSS ALL
MARINE ZONES FRIDAY MORNING APPEAR ON TRACK WITH LATEST MODEL
SOLUTIONS. HOWEVER...THERE REMAINS CONSIDERABLE DIFFERENCES IN THE
STRENGTH OF THE NORTHEAST SURGE BETWEEN THE 12Z GFS AND 12Z NAM
MODEL SOLUTIONS...LENDING SOME UNCERTAINTY TO GALE POTENTIAL. THE
GFS HAS CONSISTENTLY INDICATED A MORE AGGRESSIVELY TIGHT PRESSURE
GRADIENT BETWEEN THE TWO SURFACE FEATURES ON FRIDAY...AND THUS HAS
CONSIDERABLY HIGHER WINDS SPEEDS THAN SEEN IN BOTH THE NAM AND
ECMWF RUNS. DUE TO THESE INCONSISTENCIES PREFER TO LEAVE THE GALE
WATCH GOING FOR THE CHARLESTON COUNTY WATERS AND THE OFFSHORE
GEORGIA ZONES FOR THE AFTERNOON FORECAST PACKAGE...ALLOWING
SUBSEQUENT FORECAST SHIFTS TO REASSESS LATER MODEL GUIDANCE.

HAVE ALSO OPTED TO LEAN TOWARD PERSISTENCE WITH WIND SPEEDS AT
THIS POINT...INDICATING NORTH AND NORTHEAST WINDS REACHING UP TO 25
OR EVEN 30 KT SUSTAINED FRIDAY INTO FRIDAY NIGHT. EXPECT SEAS TO
BUILD ACCORDINGLY...RANGING FROM AS HIGH AS 7 OR 8 FT WITHIN 20
NM OF THE COAST TO AROUND 10 FT ACROSS THE OUTER GEORGIA WATERS.
CHARLESTON HARBOR COULD EXPERIENCE AT LEAST 2 FOOT WAVES DURING
THIS TIME.

WINDS WILL DIMINISH CONSIDERABLY ON SATURDAY...AS HIGH PRESSURE
MOVES DIRECTLY OVER THE WATERS. HOWEVER...SEAS WILL BE MORE SLOW
TO SUBSIDE...MAINTAINING SMALL CRAFT ADVISORY CONDITIONS UNTIL
LATE SATURDAY OR SATURDAY NIGHT.

MARINE CONDITIONS ARE MORE BENIGN SUNDAY...BUT THIS IS ONLY
TEMPORARY AS A SECONDARY COLD FRONT MOVES THROUGH SUNDAY NIGHT. IN
WAKE OF THIS FRONT...EXPECT PERIODS OF COLD ADVECTION AND
OCCASIONAL TIGHTENING OF THE PRESSURE GRADIENT TO PERHAPS ALLOW
FOR ADDITIONAL ADVISORIES TO RETURN FOR MONDAY AND/OR TUESDAY.

&&

.TIDES/COASTAL FLOODING...
THE COMBINATION OF THE PERIGEAN SPRING TIDE LATE THIS WEEK AND
MODERATE TO OCCASIONALLY STRONG NORTH AND NORTHEAST WINDS WILL
LEAD TO POSITIVE TIDAL DEPARTURES THROUGH SATURDAY. AS A
RESULT...THERE IS AT LEAST THE RISK OF AT LEAST SHALLOW COASTAL
FLOODING AROUND THE TIMES OF THE EVENING HIGH TIDE CYCLE EACH DAY.
IN FACT...A COASTAL FLOOD WATCH AND/OR WARNING MAY NEED TO BE
CONSIDERED AT A LATER TIME DUE TO INDICATIONS THAT THE FRIDAY HIGH
TIDE IN CHARLESTON HARBOR COULD APPROACH 8.0 FT MLLW. THESE
CONDITIONS...ALONG WITH HIGHER THAN NORMAL SEAS...WILL ALLOW FOR
AREAS OF BEACH EROSION TO ALSO OCCUR.

HIGH SURF...AT THIS TIME...IT LOOKS AS IF THE FLOW IS TOO PARALLEL
TO THE COAST FOR A HIGH SURF ADVISORY TO OCCUR FRIDAY...ALTHOUGH
THERE CERTAINLY WILL BE BREAKERS AROUND 3 OR 4 FT.

RIP CURRENTS...STRONG NORTHEAST WINDS ON FRIDAY...ALONG WITH THE
SPRING TIDE...SUPPORTS A MODERATE RISK FOR RIP CURRENTS ACROSS THE
CHARLESTON COUNTY BEACH FOR FRIDAY. THE AFOREMENTIONED CONDITIONS
WILL LEAD TO AN ELEVATED RISK OF RIP CURRENTS AT AREA BEACHES
AGAIN ON SATURDAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 7 AM TO 7 PM EDT FRIDAY FOR AMZ330.
     SMALL CRAFT ADVISORY FROM 7 AM FRIDAY TO 5 PM EDT SATURDAY FOR
     AMZ352-354.
     GALE WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
     AMZ350.
     SMALL CRAFT ADVISORY FROM 7 AM TO 11 AM EDT FRIDAY FOR AMZ350.
     GALE WATCH FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT FOR
     AMZ374.
     SMALL CRAFT ADVISORY FROM 7 AM TO 1 PM EDT FRIDAY FOR AMZ374.

&&

SYNOPSIS...
NEAR TERM...JRL
SHORT TERM...79
LONG TERM...
AVIATION...JRL
MARINE...JRL/79
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Apr 5, 3:17 PM EST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
417 PM EDT THU APR 5 2012

AMZ330-352-354-GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-
042>045-047-062030-
CHARLESTON HARBOR-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-JENKINS-SCREVEN-CANDLER-BULLOCH-
EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-INLAND CHATHAM-LONG-
INLAND LIBERTY-INLAND MCINTOSH-ALLENDALE-HAMPTON-INLAND COLLETON-
DORCHESTER-INLAND BERKELEY-INLAND JASPER-
417 PM EDT THU APR 5 2012

...SEVERE THUNDERSTORM WATCH 146 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE REQUESTED TO SUBMIT SEVERE WEATHER REPORTS TO
THE NATIONAL WEATHER SERVICE IN CHARLESTON SC.

AMZ350-062030-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
417 PM EDT THU APR 5 2012

...SEVERE THUNDERSTORM WATCH 146 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE REQUESTED TO SUBMIT SEVERE WEATHER REPORTS TO
THE NATIONAL WEATHER SERVICE IN CHARLESTON SC.

AMZ374-062030-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
417 PM EDT THU APR 5 2012

...GALE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...A FEW SEVERE STORMS MAY MOVE OFF THE COAST
THIS EVENING...PRODUCING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE REQUESTED TO SUBMIT SEVERE WEATHER REPORTS TO
THE NATIONAL WEATHER SERVICE IN CHARLESTON SC.

GAZ117-119-139-141-SCZ048-049-051-052-062030-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-COASTAL JASPER-TIDAL BERKELEY-
417 PM EDT THU APR 5 2012

...SEVERE THUNDERSTORM WATCH 146 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

TIDES/COASTAL FLOODING...THE COMBINATION OF MODERATE TO STRONG
NORTHEAST WINDS AND THE UPCOMING PERIGEAN SPRING TIDE WILL RESULT
IN AT LEAST SHALLOW COASTAL FLOODING FRIDAY AND SATURDAY
EVENINGS. COASTAL FLOOD ADVISORIES...OR PERHAPS EVEN A COASTAL
FLOOD WATCH AND OR WARNING MAY BE REQUIRED.

RIP CURRENTS...MODERATE TO STRONG WINDS...LARGER THAN NORMAL
BREAKING WAVES...AND HIGH ASTRONOMICAL SPRING TIDE WILL RESULT IN
AN ELEVATED RISK OF RIP CURRENTS AT AREA BEACHES SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE REQUESTED TO SUBMIT SEVERE WEATHER REPORTS TO
THE NATIONAL WEATHER SERVICE IN CHARLESTON SC.

SCZ050-062030-
CHARLESTON-
417 PM EDT THU APR 5 2012

...SEVERE THUNDERSTORM WATCH 146 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

TIDES/COASTAL FLOODING...THE COMBINATION OF MODERATE TO STRONG
NORTHEAST WINDS AND THE UPCOMING PERIGEAN SPRING TIDE WILL RESULT
IN AT LEAST SHALLOW COASTAL FLOODING FRIDAY AND SATURDAY
EVENINGS. COASTAL FLOOD ADVISORIES...OR PERHAPS EVEN A COASTAL
FLOOD WATCH AND OR WARNING MAY BE REQUIRED.

RIP CURRENTS...MODERATE TO STRONG WINDS...LARGER THAN NORMAL
BREAKING WAVES...AND HIGH ASTRONOMICAL SPRING TIDE WILL RESULT IN
AN ELEVATED RISK OF RIP CURRENTS AT AREA BEACHES SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE REQUESTED TO SUBMIT SEVERE WEATHER REPORTS TO
THE NATIONAL WEATHER SERVICE IN CHARLESTON SC.

In the hours before

Local storm report, Apr 5, 4:18 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
518 PM EDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             6 E COBBTOWN            32.27N  82.03W
04/05/2012  E0.25 INCH       TATTNALL           GA   TRAINED SPOTTER

            PEA SIZE HAIL FELL FROM 450 PM TO 500 PM. SEVERAL SMALL
            BRANCHES DOWN.

&&

EVENT NUMBER CHS1200084

VB
Special weather statement, Apr 5, 4:37 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
537 PM EDT THU APR 5 2012

GAZ088-101-SCZ042-047-052215-
EFFINGHAM-HAMPTON-INLAND JASPER-SCREVEN-
537 PM EDT THU APR 5 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...
EFFINGHAM...HAMPTON AND JASPER COUNTIES THROUGH 615 PM EDT...

AT 536 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...7 MILES WEST OF GRIFFIN LAKE...MOVING NORTHEAST
AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CLYO...EGYPT...GUYTON...KILDARE...NEWINGTON...OLIVER AND SHAWNEE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

&&

LAT...LON 3268 8140 3247 8120 3228 8144 3233 8146
      3236 8151 3242 8154 3244 8153 3247 8154
      3248 8154 3251 8158 3251 8160 3253 8164
      3253 8165
TIME...MOT...LOC 2138Z 233DEG 27KT 3243 8154
Special weather statement, Apr 5, 5:10 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
610 PM EDT THU APR 5 2012

GAZ101-SCZ042-047-052245-
EFFINGHAM-HAMPTON-INLAND JASPER-
610 PM EDT THU APR 5 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...HAMPTON
AND JASPER COUNTIES THROUGH 645 PM EDT...

AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR STILLWELL...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CLYO...EBENEZER...RINCON...SHAWNEE...SPRINGFIELD...STILLWELL...
FURMAN...GARNETT...PINELAND...ROBERTVILLE...SCOTIA...TARBORO AND
TILLMAN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.

&&

LAT...LON 3272 8123 3247 8097 3228 8117 3227 8125
      3246 8146
TIME...MOT...LOC 2210Z 239DEG 20KT 3239 8122
Special weather statement, Apr 5, 5:19 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
619 PM EDT THU APR 5 2012

GAZ118-060200-
INLAND CHATHAM-
619 PM EDT THU APR 5 2012

...DENSE SMOKE IMPACTING PORTIONS OF CHATHAM COUNTY...

VISIBILITIES ARE BEING REDUCED WITHIN DENSE SMOKE ALONG AND WEST
OF INTERSTATE 95 IN CHATHAM COUNTY. MOTORISTS COULD EXPERIENCE
HAZARDOUS DRIVING CONDITIONS NEAR THE INTERSECTIONS OF STATE ROAD
204 AND INTERSTATE 95. USE CAUTION WHEN DRIVING THROUGH AREAS OF
DENSE SMOKE.
Special weather statement, Apr 5, 5:40 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
640 PM EDT THU APR 5 2012

SCZ043-047>049-051-052315-
BEAUFORT-COASTAL COLLETON-COASTAL JASPER-INLAND COLLETON-INLAND
JASPER-
640 PM EDT THU APR 5 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JASPER...COLLETON AND
BEAUFORT COUNTIES THROUGH 715 PM EDT...

AT 636 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...NEAR NEVADUM...MOVING EAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BEAUFORT...BEAUFORT MARINE CORPS AIR STATION...BURTON...CLARENDON...
COOSAWHATCHIE...DALE...GARDENS CORNER...GRAHAMVILLE...GREEN POND...
LADYS ISLAND...LAUREL BAY...OLD HOUSE...POCOTALIGO...RIDGELAND...
SHELDON AND SHELL POINT...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

&&

LAT...LON 3248 8046 3248 8047 3245 8047 3244 8046
      3243 8047 3235 8096 3256 8101 3276 8060
      3249 8045
TIME...MOT...LOC 2241Z 252DEG 29KT 3249 8084
Local storm report, Apr 5, 5:45 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
645 PM EDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             RIDGELAND               32.48N  80.98W
04/05/2012  E0.70 INCH       JASPER             SC   PUBLIC

            PUBLIC REPORT OF DIME SIZE HAIL AND SMALL BRANCHES
            DOWN.

&&

EVENT NUMBER CHS1200085

VB

The radar

The Charleston,SC radar (KCLX), 24 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Beaufort

When
April 5, 5:51 PM EST to 5:53 PM EST
Where
Beaufort County, 1.16 mi W of Sheldon
Measured
60 kt (69 mph) estimated gust
Crop damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
32.600, -80.800

Sheldon Fire Dept reported 4 trees down in the Sheldon area.

Thunderstorm Wind, Colleton

When
April 5, 6:19 PM EST to 6:21 PM EST
Where
Colleton County, 0.58 mi E of Green Pond
Measured
60 kt (69 mph) estimated gust
Crop damage
$3,000
Reported by
Law Enforcement
Coordinates
32.730, -80.610

Colleton County Law Enforcement reported numerous trees down in the Green Pond area.

Hail, Charleston

When
April 5, 7:10 PM EST to 7:12 PM EST
Where
Charleston County, 2.22 mi NW of Drayton
Measured
0.88 in hail
Reported by
Public
Coordinates
32.870, -80.080

Public reported nickel size hail and winds near 40 to 50 mph at Village Green subdivision.

Thunderstorm Wind, Dorchester

When
April 5, 7:11 PM EST to 7:13 PM EST
Where
Dorchester County, 4.56 mi ESE of Slandsville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.950, -80.160

Trained spotter estimated a 60 mph gust at the intersection of Ladson and Dorchester roads.

Thunderstorm Wind, Dorchester

When
April 5, 7:13 PM EST to 7:15 PM EST
Where
Dorchester County, 8 mi SE of Slandsville
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
NWS Employee
Coordinates
32.910, -80.120

NWS Employee reported 1 large tree down in Taylor Plantation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379077, 379078, 379076, 379080, 379079.